Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 270, NWS North Platte, NE

August 22, 2001Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 22, 2001, 5:04 PM CDT for Custer County, Nebraska. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 22, 2001, 5:04 PM CDT (22:04 UTC)
Expired
Aug 22, 2001, 6:00 PM CDT
In force
56 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Custer County, NE

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.1 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2001-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 94 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2001-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
94 J/kg
Mixed-layer CIN
-372 J/kg
Mixed-layer LCL
1844 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

324 
WUUS53 KLBF 222205
SVRLBF
NEC041-222300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
504 PM CDT WED AUG 22 2001

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CUSTER COUNTY IN CENTRAL NEBRASKA...

* UNTIL 600 PM CDT...

* AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF OCONTO...OR ABOUT 20 MILES
  NORTHEAST OF GOTHENBURG...MOVING NORTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  4 MILES WEST OF OCONTO AROUND 520 PM CDT...

THIS THUNDERSTORM IS CAPABLE OF PRODUCING HAIL TO ONE INCH IN  
DIAMETER AND DAMAGING WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4106 10019 4107 9955 4123 9953 4125 10020
$$
DDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:28 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Aug 22, 2:28 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
228 PM CDT WED AUG 22 2001

...MAIN CHALLENGES CONTINUE TO BE TEMPS AND POPS...

SFC ANALYSIS INDICATE A NEARLY STATIONARY FRONT EXTENDING FROM
NORTHERN IA...THROUGH EASTERN NE...AND ACROSS WESTERN KS WITH A SFC
TROF FROM NORTH CENTRAL WY TO SOUTHWEST NE AT 17Z.  THERE HAVE BEEN
A FEW LIGHTNING STRIKES OVER NORTHWEST KS AND MORE ACROSS CENTRAL CO
ASSOCIATED WITH A STRONG SHORTWAVE.  AN UPPER LOW CURRENTLY OVER
SOUTHEAST UT WILL MOVE OUT INTO THE CENTRAL PLAINS ON THU.

THE AVN/ETA ARE IN GOOD AGREEMENT THROUGH THE FIRST 36 HRS BUT THEN
DIVERGE IN THEIR SOLUTION.  THE ETA WANTS TO LIFT THE UPPER LOW
NORTHEAST WHILE THE AVN KEEPS IT CLOSED OFF AND MOVES IT INTO
NORTHEAST KS.  BOTH SOLUTIONS HAVE MOVED THE UPPER LOW TRACK A
LITTLE FURTHER SOUTH OVER THE LAST FEW RUNS.  THE TRACK OF THE
UPPER LOW AFTER 36 HRS WILL NOT HAVE MUCH AFFECT FOR THIS FORECAST
SINCE IT WILL BE EAST OF THE CWA BY THAT TIME. THEREFORE WILL GO
WITH A ETA/AVN BLEND FOR THIS FORECAST PACKAGE.

CLOUDS WILL CONTINUE TO STREAM INTO THE SOUTHERN PORTION OF THE CWA
TONIGHT IN THE SOUTHWEST FLOW ALOFT.  ONE SHORTWAVE PUSHING INTO
WESTERN KS THIS EVENING MAY HAVE ENOUGH ENERGY SLIPPING INTO THE
SOUTHERN SECTIONS OF THE CWA TO INCLUDE 20 OR 30 POPS. WEAK WARM
AIR ADVECTION AND UPSLOPE FLOW ACROSS THE EASTERN PANHANDLE TONIGHT
IS ENOUGH TO WARRANT KEEPING THE 20 POPS IN THAT AREA.  LAPSE RATES
IN THIS AREA ARE ALSO ABOVE 7.5 C/KM.  CLOUDS AND EAST TO SOUTHEAST
WINDS WILL KEEP TEMPS NEAR NGM GUIDANCE NUMBERS OVERNIGHT.

BY EARLY THU MORNING...THE UPPER LOW PUSHES INTO CENTRAL CO WITH A
SHORTWAVE ROTATING AROUND IT INTO SOUTHWEST NE.  THIS WILL BE
ACCOMPANIED BY WARM AIR ADVECTION AND THE CONTINUED UPSLOPE FLOW
WHICH WILL ENHANCE PCPN CHANCES.  THE SHORTWAVE ENERGY WILL CONTINUE
TO TRACK NORTHEAST THROUGH THE DAY AS THE UPPER LOW PUSHES ALONG
THE KS/NE BORDER DURING THE AFTERNOON.  WITH THE SYSTEM CONTINUING
TO TRACK FURTHER TO THE SOUTH WITH EACH RUN...CONFIDENCE IS NOT REAL
HIGH ON GETTING WIDESPREAD RAIN EXCEPT MAYBE THE FAR SOUTH
TOMORROW. THEREFORE WILL GO WITH 60 POPS IN THE SOUTH AND THEN
TAPER THEM OFF TO 20 POPS ACROSS THE NORTH.  TEMPS WILL BE COOLEST
UNDER THE RAIN SHIELD OVER THE SOUTH...AROUND 80...AND THEN WARM TO
THE MID 80S IN THE NORTH.

THE UPPER LOW WILL CONTINUE TO TRACK EAST ALONG THE KS/NE BORDER
THU NIGHT WITH MAJORITY OF THE WARM AIR ADVECTION PUSHING EAST OF THE
CWA.  AN INVERTED TROF SETS UP OVER OUR EASTERN ZONES WHICH WILL
PROVIDE MOISTURE CONVERGENCE.  A DEFORMATION ZONE OVER THE NORTHERN
PORTION MAY ALSO ENHANCE LIFT.  THEREFORE WILL KEEP LOW POPS
GOING ACROSS THE NORTHWEST AND MID POPS ACROSS THE SOUTH AND EAST.
WILL GO ABOVE GUIDANCE FOR LOW TEMPS...ESPECIALLY IN THE EAST WHERE
THERE WILL BE PLENTY OF CLOUDS.

MOST OF THE PCPN WILL BE EAST OF THE AREA BY FRIDAY MORNING...
EXCEPT POSSIBLY SOME LINGERING MORNING SHOWERS AROUND CUSTER COUNTY.
TEMPS SHOULD WARM INTO THE MID 80S ACROSS THE WEST WITH AROUND 80
IN THE EAST AS H8 TEMPS RANGE ROM 26C IN THE WEST TO ONLY 18C IN THE
EAST.  A SHORTWAVE PUSHING THROUGH THE NORTHWEST FLOW FRIDAY NIGHT
WILL BRING A SLIGHT CHANCE OF SHOWERS TO THE WEST.  THIS IS ALSO
WHERE THE BEST INSTABILITY IS WITH LAPSE RATES ABOVE 7.0 C/KM.

IN THE EXTENDED...NORTHWEST FLOW CONTINUES WITH WEAK SHORTWAVES
SWINGING THROUGH THE WESTERN SECTIONS.  IT IS DIFFICULT TO KNOW THE
TIMING OF THE SHORTWAVES. IF THE SHORTWAVES COME EARLY IN THE DAY...
THE CHC OF THUNDERSTORMS WILL BE MINIMAL BUT IF THEY COME THROUGH
DURING PEAK HEATING...THERE WILL BE A BETTER CHC FOR TSTMS.  WILL
TRY TO INDICATE THE BEST CHC OF PCPN BY INCLUDING A SLIGHT CHC IN
THE FORECAST.  TEMPS WILL GENERALLY BE IN THE 80S EXCEPT POSSIBLY 85
TO 95 IN THE WEST...ESPECIALLY BY NEXT WEEK WHEN THE RIDGE STARTS
PUSHING EASTWARD INTO THE AREA.

.LBF...NONE.

DDB

In the hours before

Special weather statement, Aug 22, 11:07 AM CDT, 5 hours 57 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-222045-

SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1107 AM CDT WED AUG 22 2001

...STORM SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR
TONIGHT OVER WESTERN AND NORTH CENTRAL NEBRASKA...

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
TONIGHT ACROSS THE EASTERN NEBRASKA PANHANDLE AND SOUTHERN
PORTIONS OF SOUTHWEST NEBRASKA. HOWEVER THESE THUNDERSTORMS ARE NOT
EXPECTED TO REACH SEVERE LIMITS.

THUNDERSTORMS SHOULD FIRE ALONG THE FRONT RANGE OF THE ROCKIES THIS
AFTERNOON AND A FEW STORMS MAY DRIFT EASTWARD INTO WESTERN PORTIONS
OF THE OUTLOOK AREA THROUGH THE EVENING HOURS. NO SIGNIFICANT UPPER
LEVEL DISTURBANCE AND UNFAVORABLE UPPER LEVEL WINDS ARE EXPECTED TO
KEEP ANY STORMS WHICH MAY DEVELOP BELOW SEVERE LIMITS.

DP

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 4:49 PM CDTSevere Thunderstorm WarningLBFSheridan56 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.